I am not seeking medical advice, you are not my doctor, yadda, yadda, yadda…
For the past couple of months, as a consequence of old injuries and wounds received in a previous career coming back to haunt me, I am taking legally prescribed Tramadol 100 slow release a couple of times a day, plus Tramadol 50 occasionally as a booster when needed. This makes my days more or less tolerable, painwise.
The problem with this is that as a side effect I have bad insomnia. I usually sit up to 5am-6am before I kind of doze off into a fitful sleep for a couple of hours, then am Zombified for the rest of the day.
In response to this, my doctor has prescribed Valium 10 to be taken before bed. This does work by knocking me out. But next day I am still Zombified.
I am somewhat unimpressed with the long term effects of all this, particularly the problem of developing a dependance/addiction to Valium, and the Zombiefication.
Tramadol/Ultram keeps me pretty wired as well. The trick I used (and I never used any kind of slow release version) was to be sure to take the last dose at least 5 or 6 hours before bed time and then I would take 3 Benadryls when I was ready for bed.
So, I would take the Tramadol at 7pm and then sometime around midnight I would take Benadryl, I’d still have a lousy night’s sleep, but at least I could fall asleep.
Vicodin/Percocet keep me awake also, but not nearly as badly and taking Benadryl with them knocks me right out and keeps me asleep just fine.
Given the circumstances, I can see using Tramadol or its equivalents as a permanent condition until I hit that big mess tent in the sky. Therefore, the more I know the better I will be able to handle this.
How long have you been taking Tramadol, and knocking yourself out with sedatives?
I know enough about the biology of sleep to be dangerous, so I am wondering about sedative induced sleep.
Doesn’t prolonged use of sedatives for this purpose cause long term effects to the normal sleep mechanisms? Can’t this induce long term psychoses?
What are the consequences of both long term sedative use, and specifically Valium?
I’ve never used it long term, only for occasional back pain (possibly a pinched nerve in my lower back).
Also, I’ve never mixed those drugs (Tramadol, Valium and benadryl) and I’ve never taken Benadryl long term. These sound like doctor questions. If it were me, I’d probably try not taking the Valium for at least 24 hours then try taking Benadryl one night and see if you sleep better.
It sounds like you’re just one of those people (I know we’re in the minority) that get wired on Tramadol/Vicodin etc instead of drowsy. When I take it, I can stay up all night and clean the house if I want to, it’s like taking Ritalin or Adderall.
Ugh, Tramadol. My husband is/was on it for about a month after his ACL repair and was never told about the side effects or withdrawal. The withdrawal is the worst and he’s on day 8 or so. He developed restless leg syndrome and the insomnia is bad enough that heavy duty sleeping pills are not working. He didn’t realize what was going on until a couple of days ago (no one told him to wean off) and now he’s just trying to push through in hopes this all ends soon. Horrible drug.
I say you need to go talk to a doctor. Dependance is scary.
Tramadol’s basically an opioid, with all the side-effects and other problems associated with opioids, plus a few more (it interacts with a LOT more drugs than standard opioids.) I rarely prescribe it, and then only under exceptional circumstances. I would NOT recommend it for long-term management of chronic, non-malignant pain.
I wouldn’t dream of adding valium to it in order to facilitate sleep. The combo of chronic opioids and benzos is truly a recipe for disaster for many people.
While I agree that Tramadol has a high potential for problems, it has singlehandedly transformed my life by giving me my orgasm back after my spinal cord injury. This is due to it’s extraordinary ability to delay orgasm in those suffering premature ejaculation. Since the P.E. that I suffer from is due to the nerve damage in my spinal cord-and is thus MUCH more severe-and not a psychological issue that is commonly seen in more traditional cases of P.E., normal treatment methods for me were totally ineffective. Tramadol is absolutely nothing short of a miracle drug for me.
Off Topic but I wonder if anyone could answer for me can Tramadol cause a lowering of Testosterone in men they way I have read that use of regular types of opiates can cause after prolonged use. I have been using Tramadol for chronic pain for the past almost three years but I am now considering getting off the stuff because this possibility doesn’t seem worth it to me.
I was on Tramadol after my back surgery for several years.
It was a minimal dosage and was prescribed for the neuralgia that occurred where they had to gut me like a fish, collapse a long and go in to repair a shattered vertebrae.
It worked well in that it made the constant background sensation of burning to recede into the background. Eventually, I went to a massage therapist (believe it or not) and she broke up the adhesions that were causing the issue. I stopped taking the drug with no withdrawal symptoms, but I think I was on a low dosage (25 mg?).
I am currently on precisely zero medications of any kind outside of good wine, chamomile tea and (occasionally) some home brewed corn whiskey.
I think you were fortunate. The Internet is awash with tales of hellish withdrawal symptoms from tramadol when used for prolonged periods, even at the prescribed dosage. It combines all the fun of opiate withdrawal with a nice side of “brain zaps” and other symptoms typical of SSRI discontinuation syndrome. Or so I hear.
As far as I know, the smallest dose tramadol is available in is 50 mg tablets. The Ultracet, which is tramadol and acetaminophen, has a 37.5 mg dose of tramadol (I believe) but has added acetaminophen as well.